Monitor patients ‘vigilantly’ for signs of CVD, especially those taking high doses, researchers say.
Taking attention deficit hyperactivity disorder medication for more than three years is associated with an increased risk of cardiovascular disease, particularly hypertension and arterial disease, research suggests.
The study using Swedish data of 280,000 people aged six to 64 found that the risk increased with longer duration of ADHD medication use.
“These findings highlight the importance of carefully weighing potential benefits and risks when making treatment decisions on long-term ADHD medication use,” the researchers wrote in JAMA Psychiatry.
“Be vigilant in monitoring patients, particularly those receiving higher doses, and consistently assess signs and symptoms of CVD throughout the course of treatment.
“Monitoring becomes even more crucial considering the increasing number of individuals engaging in long-term use of ADHD medication,” they said.
“The primary contributors to the association between long-term ADHD medication use and CVD risk was an increased risk of hypertension and arterial disease [including atherosclerosis, aortic aneurysm and dissection, and peripheral vascular disease].”
But the researchers found that most of the increased cardiovascular risk occurred in in the first three years of taking ADHD medication, after which the risk plateaued.
After a 14-year follow-up, each additional year of ADHD medication use was associated with a 4% increased risk of CVD. In the first three years there was an 8% increase in risk, but a stable risk over the remaining follow-up period.
When the researchers looked at specific cardiovascular diseases, they found that taking ADHD medication for three to five years was associated with a 72% increased risk of hypertension compared to no use, and an 80% risk when taken for more than five years.
Participants also had a 65% higher risk of arterial disease if they took ADHD medication for three to five years, which dropped to a 49% increased risk if they took medication for five years or longer.
“However, we did not observe any statistically significant increased risk for arrhythmias, heart failure, ischemic heart disease, thromboembolic disease or cerebrovascular disease.”
The study authors said the increased cardiovascular risks should be carefully weighed against the recognised benefits of treatment on a case-by-case basis.
Medications included in the study were the stimulants methylphenidate, amphetamine, dexamphetamine and lisdexamfetamine and the non-stimulants atomoxetine and guanfacine.
The study found that increasing duration of methylphenidate and lisdexamfetamine use was associated with incident cardiovascular disease, while the association for atomoxetine was statistically significant only in the first year.
“Previous randomised controlled trials have reported increased blood pressure and heart rate with methylphenidate, lisdexamfetamine and atomoxetine, but the mechanisms behind these adverse effects are still a topic of debate; there might be differences in cardiovascular adverse effects in stimulants vs nonstimulants.”
An accompanying editorial, authors said the study was a reminder that clinical decision-making was often based on “tricky trade-offs” that should be considered at the individual patient level, rather than one-size-fits-all recommendations.
The association of increased blood pressure with ADHD medication had previously been well documented, researchers said. But only one study had found that ADHD medication increased the risk of hypertension, and the increase had not been statistically significant.